Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 8, NWS Huntsville, AL

February 22, 2022Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 22, 2022, 8:20 PM CST for Madison County, Alabama. It was in force for 13 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2022, 8:20 PM CST (02:20 UTC)
Expired
Feb 22, 2022, 8:33 PM CST
In force
13 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 8:22 PM CSTTORNADO2 Ssw Hazel Green, ALA NATIONAL WEATHER SERVICE DAMAGE SURVEY DETERMINED THE DAMAGE NEAR HAZEL GREEN WAS CAUSED BY A WEAK EF-0 TORNADO, WITH PEAK WINDS OF 76 MPH.
Feb 22, 8:25 PM CSTTSTM WND DMG1 Ssw Hazel Green, ALTREES AND POWERLINES REPORTED DOWN. POSSIBLE TORNADO.
Feb 22, 8:33 PM CSTHAIL 0.7New Market, ALDIME SIZE HAIL REPORTED IN NEW MARKET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 5:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WFUS54 KHUN 230220
TORHUN
ALC089-230245-
/O.NEW.KHUN.TO.W.0008.220223T0220Z-220223T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
820 PM CST Tue Feb 22 2022

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern Madison County in north central Alabama...

* Until 845 PM CST.
    
* At 820 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Hazel Green, or near Meridianville, moving east at
  30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Moores Mill around 825 PM CST.
  New Market around 835 PM CST.

Other locations impacted by this tornadic thunderstorm include
Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3490 8632 3489 8634 3487 8660 3493 8662
      3499 8638 3499 8635
TIME...MOT...LOC 0220Z 259DEG 28KT 3490 8658 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KTW
1 follow-up statement
407 
WWUS54 KHUN 230233
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
833 PM CST Tue Feb 22 2022

ALC089-230243-
/O.CAN.KHUN.TO.W.0008.000000T0000Z-220223T0245Z/
Madison AL-
833 PM CST Tue Feb 22 2022

...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CST for north
central and northeastern Alabama.

LAT...LON 3490 8632 3489 8634 3487 8660 3493 8662
      3499 8638 3499 8635
TIME...MOT...LOC 0232Z 259DEG 28KT 3492 8645 

$$

KTW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 22, 7:45 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 22, 7:45 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
745 PM CST Tue Feb 22 2022

.NEAR TERM...(Tonight)
Issued at 745 PM CST Tue Feb 22 2022

Sporadic areas of heavy rainfall/tstms continue to affect much of srn
mid TN into NW/north cntrl AL. A couple of the stronger cells in NW
AL have contained fairly impressive mesos, while minor/localized
flooding affects portions of srn mid TN. The Tor Watch in effect for
most of NW/north cntrl AL thru midnight has been extended east to
include Jackson Co for now. Other areas may need to be added before
the watch expires. A Flood Watch also remains in effect thru Wed
morning, and no changes are expected with that threat for now. A cold
front continues to approach from the west and will help to push any
of the lingering convection to the east heading into the early
morning hrs. Until then, a threat for strong/severe tstms and perhaps
a few tornadoes remain possible thru this evening, while a threat
for localized flooding continues thru Wed morning.

.SHORT TERM...(Wednesday through Thursday)
Issued at 227 PM CST Tue Feb 22 2022

With the front moving SE across the region on Wed, a tricky day
regarding how much cold air filters south and impact on temperatures.
Following the national blends, we have highs ranging from the mid
50s over NW LA to mid/upper 60s over NE AL (Marshall and southern
DeKalb counties). If more air filters in, temperatures may need
adjusting downward more for NE AL. With the front to our south, rain
chances will end across the area from NW to SE. However another storm
system now forming over the Desert SW will head eastward, riding in
the vicinity of the front draped south of the area. As it approaches,
the front moves back to the north as a warm front Wed night. Chances
of more rain returns to the forecast Wed night and on Thursday. The
best rain chances will be more to the NW, closer to the track of the
next surface low. With warmer air returning, high temperatures for
Thu should rise into the lower 70s once again.

.LONG TERM...(Thursday night through Monday)
Issued at 227 PM CST Tue Feb 22 2022

We begin the extended portion of the forecast period with a storm
system taking shape just to the W of the CWFA. A shortwave
traversing the Central CONUS will eject NEwrd into the Great Lakes
region overnight Thursday into Friday. The associated sfc low will
move across Central TN and into Ern KY with a cold front knocking on
the doorstep of the CWFA around midnight. Heavy rainfall and
thunderstorms will be the primary hazards, aggravating any lingering
river flooding from the rain event earlier in the week. PWat values
around 1.6" hover between the daily max values and near-record
values per the SPC PWat Climo page, so this will definitely be
something to monitor. Models vary a little with the QPF with this
next rain event, on the order from 0.5-0.75", with isolated higher
amounts possible.

Through the day Friday, temperatures will fall in the wake of the
front, with "highs" around midday in the 50s. Rainfall should come
to an end by late morning/early afternoon with clouds lingering
across the area thru Friday night and into Saturday. This is in
response to isentropic upglide ahead of a quickly-moving disturbance
that will develop an area of low pressure along the Nrn GOMEX. As
such with these situations, precipitation that overspreads the area
from the S will interact with cold air at the sfc, leading to a
chance for a wintry mix Saturday night and into Sunday as
temperatures fall to morning lows and then warm back above freezing
during the day. No widespread issues are expected with this system
as much of it will fall in the form of liquid precipitation, but
it's possible for a few changes in p-type during this timeframe
dependent on the temperature profile in place.

Aside from the heavy rainfall and small shot at wintry precip over
the weekend, the new work week ahead looks relatively cool and dry!
Both the GFS and the ECMWF show generally a dry pattern for much of
the upcoming week, minus the ECMWF showing yet another shot of
rainfall for midweek. The GFS holds off with this feature and has a
late-week shot at rainfall, so will not make any changes this far
out in the future given the model discrepancies aside from low-end
PoPs as a blend of the two during this timeframe. Stay tuned for
further forecast updates as we head into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 527 PM CST Tue Feb 22 2022

Bkn line of shra/tsra layered across mid TN into north MS is
gradually moving ESE and may approach the two main terminals within
the next couple of hrs. Reduced cigs/vis are possible in/near any of
the heavier precip. Additional shra/tsra are then possible later
tonight, as a cold front begins to move ewd across the region. Precip
should taper off early Wed morning following the passage of the
front, although MVFR cigs may linger for much of the day.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Wednesday morning for ALZ001>010-016.

TN...Flood Watch through Wednesday morning for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM...12
LONG TERM...12
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 22, 8:02 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
802 PM CST Tue Feb 22 2022

ALZ001>010-016-TNZ076-096-097-231200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
802 PM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Heavy rainfall and thunderstorms continue to affect much of southern
middle Tennessee into northwest and north central Alabama this
Tuesday evening. A few strong to severe thunderstorms, capable of
brief damaging wind gusts, hail and a couple of tornadoes, remain
possible for much of north Alabama through this evening. Localized
flash flooding will also be a concern in areas which received
multiple rounds of heavy rainfall. A Tornado Watch is in effect for
much of north Alabama through midnight, while a Flood Watch remains
in effect for all of the Tennessee Valley through Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Any lingering thunderstorm activity will taper off to the east
Wednesday morning following the passage of a cold front. However,
this front is expected to lift back to the north as a warm front
early Thursday morning. A few elevated thunderstorms will be possible
as this warm front moves northward.

A final band of showers and thunderstorms featuring a risk of gusty
winds and locally heavy rainfall will occur late Thursday night or
early Friday morning, ahead of a stronger cold front.

Another storm system is expected to impact the outlook area over the
weekend, with a wintry mixture of rain and snow possible across the
region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this evening.

In the hours before

Special weather statement, Feb 22, 2:57 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
257 PM CST Tue Feb 22 2022

TNZ076-096-222145-
Moore TN-Lincoln TN-
257 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northern Moore and
north central Lincoln Counties through 345 PM CST...

At 256 PM CST, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Petersburg and Chestnut Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 8630 3529 8670 3531 8668 3533 8660
      3536 8660 3537 8659 3535 8654 3536 8649
      3534 8646 3536 8633 3538 8633 3539 8630
      3541 8627 3540 8627
TIME...MOT...LOC 2056Z 256DEG 36KT 3537 8660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Feb 22, 5:31 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 PM CST Tue Feb 22 2022

ALZ001-230000-
Lauderdale AL-
531 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northeastern
Lauderdale County through 600 PM CST...

At 531 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Underwood-Petersville, or 13 miles north of Florence,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington, Green Hill and Zip City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.

&&

LAT...LON 3501 8776 3500 8724 3500 8723 3495 8722
      3492 8777
TIME...MOT...LOC 2331Z 262DEG 40KT 3500 8765

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Feb 22, 6:04 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
604 PM CST Tue Feb 22 2022

TNZ076-096-097-230030-
Franklin TN-Moore TN-Lincoln TN-
604 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northeastern Moore,
northeastern Lincoln and northwestern Franklin Counties through 630
PM CST...

At 604 PM CST, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or 8 miles north of Lynchburg, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg, Booneville, Arnold AFB and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3534 8603 3533 8601 3532 8598 3527 8648
      3533 8646 3532 8642 3535 8641 3536 8633
      3541 8628
TIME...MOT...LOC 0004Z 259DEG 38KT 3540 8631

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Feb 22, 6:17 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
617 PM CST Tue Feb 22 2022

ALZ005-006-TNZ076-096-097-230045-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
617 PM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of northwestern Madison,
northeastern Limestone, Moore, Lincoln and northwestern Franklin
Counties through 645 PM CST...

At 617 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Lewisburg to near Pulaski
to 13 miles west of Ardmore. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Ardmore, Petersburg, Tims Ford Lake,
Lincoln, Lester, Elkwood, Howell and Mimosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CST for north
central Alabama.

&&

LAT...LON 3541 8625 3537 8627 3534 8622 3522 8630
      3496 8653 3495 8721 3500 8717 3499 8684
      3526 8683 3525 8675 3531 8668 3533 8660
      3535 8660 3536 8654 3536 8649 3532 8642
      3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0017Z 262DEG 48KT 3524 8691 3516 8696 3502 8708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Feb 22, 6:48 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
648 PM CST Tue Feb 22 2022

ALZ001-002-004-005-TNZ096-230130-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-Lincoln TN-
648 PM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of Lauderdale,
northwestern Limestone, east central Colbert, northeastern Lawrence
and west central Lincoln Counties through 730 PM CST...

At 648 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheffield to near Loretto. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Athens, Muscle Shoals, Sheffield, Tuscumbia, Rogersville,
Killen, Lexington, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for north
central and northwestern Alabama.

&&

LAT...LON 3526 8677 3525 8676 3472 8706 3467 8797
      3500 8766 3499 8693 3513 8683 3526 8683
TIME...MOT...LOC 0048Z 254DEG 41KT 3476 8774 3513 8737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Local storm report, Feb 22, 8:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 PM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     6 SW ELKMONT            34.88N 87.06W
02/22/2022                   LIMESTONE          AL   EMERGENCY MNGR

            AWNING RIPPED OFF OF A BUILDING AND BLOWN
            ONTO A CAR WITH PASSENGERS INSIDE. NO
            INJURIES REPORTED. POWER LINES WERE ALSO
            REPORTED DOWN.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:48 PM CSTSpecial Weather StatementHUNColbert, Lauderdale42 min
Feb 22, 6:50 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale25 min
Feb 22, 7:01 PM CSTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone29 min
Feb 22, 7:26 PM CSTTornado WarningHUNLimestone34 min
Feb 22, 7:57 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison33 min
Feb 22, 8:42 PM CSTSpecial Weather StatementHUNColbert, Franklin, Lawrence33 min
Feb 22, 8:52 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence38 min
Feb 22, 8:53 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison4 hr
Feb 22, 9:18 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan27 min
Feb 22, 9:25 PM CSTSevere Thunderstorm WarningHUNFranklin35 min
Feb 22, 9:44 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan31 min
Feb 22, 9:55 PM CSTSpecial Weather StatementHUNFranklin50 min
Feb 22, 11:25 PM CSTAreal Flood WarningHUNColbert, Franklin, Jackson, Lauderdale, Lawrence, Limestone and 3 more7 hr
Feb 22, 11:25 PM CSTSpecial Weather StatementHUNLimestone50 min
Feb 23, 12:48 AM CSTSpecial Weather StatementHUNMorgan27 min
Feb 23, 1:25 AM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Marshall, Morgan5 hr
Feb 23, 1:37 AM CSTSpecial Weather StatementHUNCullman38 min
Feb 23, 1:45 AM CSTFlash Flood WarningHUNMadison5 hr
Feb 23, 2:13 AM CSTSpecial Weather StatementHUNCullman32 min
Feb 23, 2:52 AM CSTRiver Flood WarningHUNMadison30 hr
Feb 23, 3:16 AM CSTSpecial Weather StatementHUNEtowah44 min
Feb 23, 3:26 AM CSTRiver Flood WarningHUNLawrence40 hr
Feb 23, 6:49 AM CSTAreal Flood WarningHUNMadison9 hr

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.